Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2009, 9:34 AM CDT for Dickinson County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 9:34 AM CDT (14:34 UTC)
- Expired
- May 6, 2009, 10:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:38 AM CDT | HAIL 0.88 | 3 E Spirit Lake, IA | LOTS OF HAIL THAT COVERED THE PATIO. MOST HAIL WAS PEA SIZE BUT THERE WERE A FEW STONES UP TO NICKEL SIZE. |
| May 6, 9:40 AM CDT | HAIL 1 | 3 Ese Spirit Lake, IA | MOSTLY PEA TO HALF INCH HAIL WITH A FEW LARGER QUARTER SIZE STONES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 061434 SVRFSD IAC059-061500- /O.NEW.KFSD.SV.W.0025.090506T1434Z-090506T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 934 AM CDT WED MAY 6 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 1000 AM CDT * AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SPIRIT LAKE...AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUPERIOR AROUND 955 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507 TIME...MOT...LOC 1434Z 275DEG 12KT 4342 9505 $$ WEISSER
2 follow-up statements
000 WWUS53 KFSD 061445 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT WED MAY 6 2009 IAC059-061500- /O.CON.KFSD.SV.W.0025.000000T0000Z-090506T1500Z/ DICKINSON IA- 945 AM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHEASTERN DICKINSON COUNTY... AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF SPIRIT LAKE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SUPERIOR AROUND 955 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507 TIME...MOT...LOC 1444Z 275DEG 12KT 4342 9500 $$ 08
000 WWUS53 KFSD 061458 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 AM CDT WED MAY 6 2009 IAC059-061508- /O.EXP.KFSD.SV.W.0025.000000T0000Z-090506T1500Z/ DICKINSON IA- 958 AM CDT WED MAY 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY EXPIRES AT 1000 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507 TIME...MOT...LOC 1458Z 275DEG 12KT 4342 9494 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:30 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 6, 4:30 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT WED MAY 6 2009 .DISCUSSION... BUSY WX PATTERN UFN WITH VARIOUS SHORT WAVES IN QUASI ZONAL FLOW... SOME BARELY INTERACTING WITH DECENT LWR LEVEL MOISTURE IN CNTRL PLAINS. DECENT LLM INFLOW AND MID LVL INSTABILITY EARLIER TOUCHED OFF ISOLD STG STORMS SE AND SW OF FSD...AND COULD REFIRE SOME THIS MRNG AHEAD OF TROF MOVG EWD OVER CWA BY AFTN. MORE INSTABILITY IN AFTN COULD BRING WDLY SCT -TSRA N AND E IN CWA. DUE TO COLD MID LVLS...MARGINAL HAIL QUITE PSBL IN THE FAR SERN CWA AHEAD OF FNT TDA. OTRW WITH MAX MIXING EXPCD...A FAIRLY NICE WARM DAY. RESPITE FROM ANY PRECIP THIS EVE...BUT ANOTHER GOOD SHORT WAVE SHOULD SET OFF A GARDEN VARIETY MCS MOVG ESEWD ALONG MISSOURI VALLEY AFT MIDN THRU NWRN IA THU MRNG. CANADIAN MODEL WOULD IMPLY A CHC NWD TO I90 WITH THIS SYSTEM. THEN ANOTHER NICE BREAK THU AFTN AND EVE BEFORE MUCH STRONGER UPR LVL WAVE MOVES EWD INTO CWA LATE THU NGT THRU FRI...AND UPPD THE POPS QUITE A BIT WITH THIS SYSTEM DUE TO GOOD DYNAMICS. INSTABILITY RATHER MARGINAL...SO KEPT JUST THE ISOLD TSTMS WITH THE GOOD CHC OF SHWRS MOVG EWD OVER CWA. LWRD TEMPS IN THE NRN CWA FOR FRI...AND OVERALL FOR FRI NGT THRU SAT NGT WITH COOL NWLY FLOW. NO CHANGES FOR NEXT WEEK...BUT IT LOOKS TO BE QUITE BUSY WITH GULF MOISTURE INFLOW AND EVEN STRONGER SHORT WAVES. /RSR && .AVIATION... LARGEST CONCERN IN SHORT TERM IS THE MVFR STRATUS FIELD SURGING NWRD THRU ERN NEBRASKA. THIS STRATUS IS LKLY TO PERSIST IN PREFRONTAL AREAS INTO THE MID TO LATE MORNING HOURS...AT LEAST UNTIL VEERING WINDS/CONVECTIVE OUTFLOW WITH LEADING WAVE HELP TO PUSH EWRD DURING 12Z-15Z WINDOW. THUNDERSTORM ACTIVITY ARND KSUX AREA EARLY THIS MORNING APPEARS MUCH TOO SPARSE TO MENTION IN TAF...ALTHOUGH RESERVE POTENTIAL TO MENTION IN 12Z-15Z WINDOW WHEN BEST DYNAMIC FORCING EXPECTED TO SLIDE ACRS AREA TO RESULT IN ELEVATED STORMS. WL HAVE VFR CONDITIONS PREVAILING THRU MOST OF AREA REMAINDER OF TIME... AS POSTFRONTAL WELL MIXED CONDITIONS BUILD FROM WEST TO EAST. COULD HAVE SOME BRIEF WIND GUSTS TO ARND 25 KTS FOR KHON AREA TOWARD MIDDAY AND BY EARLY TO MID AFTN FOR KFSD. ANOTHER QUICK MOVING DISTURBANCE WILL BRING A BETTER CHANCE FOR THUNDERSTORMS SOUTH OF INTERSTATE 90 FROM 06Z-12Z...WITH THREAT FOR MVFR CIGS/VSBYS MAINLY FOR KSUX IN LATTER HALF OF PERIOD. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 6, 5:32 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 AM CDT WED MAY 06 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 532 AM CDT WED MAY 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY EAST OF INTERSTATE 29 TODAY AHEAD OF A COLD FRONT. A FEW SEVERE STORMS WITH HAIL AROUND THE SIZE OF A QUARTER ARE POSSIBLE...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SHELDON TO SMITHLAND IOWA. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT. AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF INTERSTATE 90 LATE TONIGHT AND THURSDAY MORNING...AND OVER THE AREA ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING AND THROUGH 3 PM ALONG AND SOUTHEAST OF A LINE FROM JACKSON TO SHELDON TO SMITHLAND. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 6, 7:44 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
744 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM HAIL WORTHINGTON 43.63N 95.60W
05/06/2009 E0.50 INCH NOBLES MN LAW ENFORCEMENT
PEA TO MARBLE SIZE HAIL.
&&
MDBLocal storm report, May 6, 9:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HAIL 1 E SPIRIT LAKE 43.42N 95.08W
05/06/2009 E0.75 INCH DICKINSON IA TRAINED SPOTTER
&&
PSCHUMACThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 41 min |
| May 6, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 23 min |
| May 6, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 15 min |
| May 6, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Osceola | 45 min |
| May 6, 5:23 PM CDT | Tornado Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 52 min |
| May 6, 5:54 PM CDT | Tornado Warning | FSD | Clay, O'Brien | 35 min |
| May 6, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.